Arizona, 2022

Flash Flooding in Arizona, July 28, 2022

July 28, 2022 · NWS FGZ · 5 events in 3 counties and zones

Deep monsoon moisture brought thunderstorms, heavy rain, and flash flooding across northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture brought thunderstorms, heavy rain, and flash flooding across northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
200 PM MST Thu Jul 28 2022

.SYNOPSIS...An active monsoon pattern will continue with
widespread showers and thunderstorms expected. Flash flooding will
remain the main threat during this time.

&&

.DISCUSSION...Our weather story is more of the same this
afternoon. Storm activity has begun to ramp up across the southern
and western portions of our CWA, and we'll continue to see
development throughout the late afternoon/evening hours. Friday
will be almost identical to today, with Widespread thunderstorms
and showers across northern Arizona.

Probably by no surprise, rain will continue to be the main topic
over the weekend. The high pressure system over the Pacific
northwest will remain in this position through Sunday, before
beginning to shift eastward. Coverage will still remain mostly
widespread. Aside from the continued thunderstorm chances,
temperatures will remain approximately 5-10 degrees below normal.

By the beginning of next week, the high pressure system over the
Pacific Northwest will shift its way east toward the Midwest.
Models are not showing any disturbance following the movement of
the high pressure system, so we'll continue to have a southerly
flow. Despite the shift in our synoptic pattern, we'll still be in
a monsoon favored pattern. We'll continue to see thunderstorm
possibilities in our forecast for the foreseeable future.

With the continued threat of flooding/flash flooding, stay alert
of recent forecasts and always have a way to check if there are
any ongoing weather hazards in your area. Stay up to date on
weather alerts from our social media pages (Twitter and Facebook)
as well.

&&

.AVIATION...For the 00Z TAF package...Mainly widespread
thunderstorms throughout northern Arizona this afternoon/evening.
VFR conditions and light winds overall, except MVFR/IFR conditions
and gusty and erratic winds near strong storms. During the
overnight hours, storm activity is expected to decline. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread thunderstorms expected Friday, and
scattered to storms for Saturday. Flash flooding will be the main
threat. Storm coverage will generally decrease overnight,
however, isolated to scattered storms will remain possible. Light
winds will be present outside of storm development along with
cooler temperatures.

Sunday through Tuesday...Daily thunderstorms will continue
through Tuesday, with a slight decline in storm coverage each day.
Flash flooding will continue to be the major threat.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Friday night for Azz006>018-037>040-
104>118-137>140.

&&

PUBLIC...Swenson
AVIATION...Swenson
FIRE WEATHER...Swenson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 28, 2:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
215 PM MST Thu Jul 28 2022

AZZ008-015-016-037-038-282200-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
215 PM MST Thu Jul 28 2022

...A strong line of thunderstorms will impact portions of Coconino
and Yavapai Counties from Sedona to Rimrock through 300 PM MST...

At 212 PM MST, Doppler radar was tracking a line of strong
thunderstorms over Village At Oak Creek, or near Sedona, to Rimrock
moving southwest at 15 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding is possible.

Locations impacted include...
Camp Verde, Sedona, Junipine Resort, Mcguireville, Village At Oak
Creek, Garland's Oak Creek Lodge, Montezuma Castle National Monument,
Page Springs, Slide Rock State Park, Montezuma Well, Rimrock, Middle
Verde, Lake Montezuma, Cornville, Wet Beaver Creek Campground, Red
Rock State Park, V Bar V Visitors Center and Manzanita Campground.

This includes the following highways...
 Interstate 17 between mile markers 288 and 308.
 State Route 260 between mile markers 218 and 224.
 State Route 179 between mile markers 299 and 313.
 State Route 89A between mile markers 360 and 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3497 11174 3466 11154 3451 11186 3482 11198
      3495 11187
TIME...MOT...LOC 2112Z 059DEG 36KT 3477 11178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EFL
Special weather statement, Jul 28, 2:27 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
227 PM MST Thu Jul 28 2022

AZZ013-016-017-282200-
Little Colorado River Valley in Navajo County-White Mountains-Eastern
Mogollon Rim-
227 PM MST Thu Jul 28 2022

...A strong thunderstorm will impact portions of Navajo County near
Show Low through 300 PM MST...

At 226 PM MST, Doppler radar was tracking a strong thunderstorm over
Show Low, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding is possible.

Locations impacted include...
Show Low, Pinetop-lakeside, Taylor, Shumway, Wagon Wheel, Lake Of The
Woods--Pinetop-lakeside, Linden, Pinedale, Snowflake, Lakeside
Campground, Scott Reservoir Campground, Fool Hollow Lake Campground,
White Mountain Lake and Lewis Canyon Group Campground.

This includes the following highways...
 State Route 277 near mile marker 335.
 State Route 260 between mile markers 324 and 354.
 State Route 77 between mile markers 343 and 360.
 Highway 60 between mile markers 331 and 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3424 10987 3412 10991 3407 11003 3428 11036
      3453 11010
TIME...MOT...LOC 2126Z 133DEG 18KT 3423 11005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EFL

The radar

The Flagstaff radar (KFSX), 66 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 28, 2:50 PM MST to 3:50 PM MST
Where
Yavapai County, 2.23 mi WSW of West Sedona to 2.52 mi W of Oak Creek Canyon Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
34.872, -111.818

A wash in the Sedona area was flowing 8 to 10 inches deep.

Flash Flood, Yavapai

When
July 28, 5:00 PM MST to 7:00 PM MST
Where
Yavapai County, 0.57 mi W of Montezuma Castle to 0.97 mi SE of Middle Verde
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.620, -111.840

A stream gauge showed a 7 foot rise on Beaver Creek in less than 15 minutes.

Flash Flood, Gila

When
July 28, 5:52 PM MST to 8:00 PM MST
Where
Gila County, 1.5 mi SSW of Pine to 2.03 mi WSW of (0e4)payson Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.361, -111.462

Tonto Natural Bridge State Park posted pictures of Pine Creek rising 4 feet between 5:47 PM and 5:52 PM.

Flash Flood, Navajo

When
July 28, 6:00 PM MST to 7:00 PM MST
Where
Navajo County, 4.67 mi N of Tees to to 9.58 mi NE of Cedar Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
35.568, -110.398

Tees Toh Wash was flowing about 2 feet deep about one mile west of Seba Delki.

Flash Flood, Navajo

When
July 28, 8:00 PM MST to 9:00 PM MST
Where
Navajo County, 10.49 mi SSW of Forest Lake to 6.94 mi WSW of Forest Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
36.243, -110.323

White Valley Road (N8031) was completely washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049716, 1049720, 1050115, 1049717, 1049725.